Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 72, NWS Flagstaff, AZ

August 11, 2015Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 11, 2015, 7:33 PM MDT for Navajo County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2015, 7:33 PM MDT (01:33 UTC)
Expired
Aug 11, 2015, 8:00 PM MDT
In force
27 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 78 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WUUS55 KFGZ 120133
SVRFGZ
AZC017-120200-
/O.NEW.KFGZ.SV.W.0072.150812T0133Z-150812T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
633 PM MST TUE AUG 11 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL NAVAJO COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 700 PM MST

* AT 630 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF
  HOLBROOK...OR 31 MILES SOUTHEAST OF WINSLOW...AND MOVING NORTHWEST
  AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DRY LAKE.

THIS INCLUDES STATE ROUTE 377 BETWEEN MILE MARKERS 9 AND 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...
DESTRUCTIVE HAIL...DEADLY LIGHTING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. HEAVY RAIN FLOODS ROADS QUICKLY. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3464 11021 3456 11040 3485 11059 3491 11039
TIME...MOT...LOC 0130Z 152DEG 39KT 3468 11036 

$$
MAS
1 follow-up statement
413 
WWUS55 KFGZ 120151
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
651 PM MST TUE AUG 11 2015

AZC017-120201-
/O.EXP.KFGZ.SV.W.0072.000000T0000Z-150812T0200Z/
NAVAJO-
651 PM MST TUE AUG 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NAVAJO COUNTY
WILL EXPIRE AT 700 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3464 11021 3456 11040 3485 11059 3491 11039
TIME...MOT...LOC 0149Z 152DEG 39KT 3468 11036 

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:00 AM MDT, 9 hours 33 minutes earlier.

Area forecast discussion, Aug 11, 10:00 AM MDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE AUG 11 2015

.SYNOPSIS...DEEP MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA THROUGH WEDNESDAY WITH FAIRLY WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED. A DECREASE IN MONSOON ACTIVITY IS
FORECAST FROM THURSDAY AND INTO EARLY NEXT WEEK AS THE SUBTROPICAL
HIGH MOVES OVER ARIZONA BRINGING MORE STABLE AIR ALOFT AND A
REDUCTION IN STORM COVERAGE.

&&

.DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS DEEP
MOISTURE REMAINS ENTRENCHED ACROSS NORTHERN ARIZONA. THE STRONGER
STORMS TODAY WILL BE CAPABLE OF PRODUCING POTENTIALLY SEVERE HAIL
AND LOCALIZED FLOODING...WITH SOUTH TO NORTH TRAINING THUNDERSTORMS
POSSIBLE.

SIGNIFICANT MOISTURE HANGS ON THROUGH WEDNESDAY WITH ANOTHER ROUND
OF NUMEROUS SHOWERS ANTICIPATED. THURSDAY THROUGH SUNDAY...THE
HIGH GRADUALLY SHIFTS WESTWARD APPROACHING AND EVENTUALLY MOVING
INTO ARIZONA. WHILE A REDUCTION IN STORMS IS EXPECTED...ENOUGH
MOISTURE AND INSTABILITY WILL REMAIN TO KEEP SLIGHT CHANCES FOR
PRECIPITATION EACH DAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHRA/TSRA THROUGH 03Z WEDNESDAY. STORMS TODAY WILL GENERALLY BE
MOVING FROM SOUTH TO NORTH AROUND 15 TO 20 KTS. LOCALIZED MVFR/IFR
CONDITIONS IN REDUCED VISIBILITY AND CEILINGS ARE POSSIBLE UNDER THE
STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM/KD
AVIATION...RR/TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 11, 4:23 PM MDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST TUE AUG 11 2015

AZZ004>018-037>040-120715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
323 PM MST TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY NORTH
OF INTERSTATE-40...AS DEEP MOISTURE REMAINS ENTRENCHED ACROSS
NORTHERN ARIZONA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 55 MPH...PENNY SIZED HAIL AND LOCALIZED FLASH
FLOODING...WITH SOUTH TO NORTH MOVEMENT OF THUNDERSTORMS. STORM
ACTIVITY WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT MOISTURE HANGS ON OVER NORTHWEST ARIZONA THROUGH
WEDNESDAY WITH ANOTHER ROUND OF NUMEROUS SHOWERS ANTICIPATED ALONG
AND WEST OF A PRESCOTT...FLAGSTAFF...PAGE LINE. DRYING IS
EXPECTED FURTHER EAST. THURSDAY THROUGH MONDAY...THE HIGH
GRADUALLY SHIFTS WESTWARD APPROACHING AND EVENTUALLY MOVING INTO
ARIZONA. WHILE A REDUCTION IN STORMS IS EXPECTED...ENOUGH MOISTURE
AND INSTABILITY WILL REMAIN TO KEEP SLIGHT CHANCES FOR
PRECIPITATION EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 11, 6:01 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
501 PM MST TUE AUG 11 2015

AZZ013-014-016-017-120030-
EASTERN MOGOLLON RIM-LITTLE COLORADO RIVER VALLEY IN NAVAJO
COUNTY-WHITE MOUNTAINS-LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
501 PM MST TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NAVAJO AND
SOUTHWESTERN APACHE COUNTIES UNTIL 530 PM MST...

AT 500 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HONDAH...OR 12 MILES SOUTHEAST OF SHOW LOW...MOVING NORTHWEST AT 20
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHOW LOW...PINETOP-LAKESIDE...HONDAH...LAKE OF THE WOODS...WAGON
WHEEL...LAKE OF THE WOODS--PINETOP-LAKESIDE...MCNARY...FOOL HOLLOW
LAKE CAMPGROUND...SCOTT RESERVOIR CAMPGROUND...LOS BURROS
CAMPGROUND...BROWN CREEK CAMPGROUND...LAKESIDE CAMPGROUND AND PINETOP
COUNTRY CLUB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOWING WATER IN NORMALLY DRY WASHES AND ACROSS ROADS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3409 10975 3401 10994 3427 11016 3439 10987
TIME...MOT...LOC 0000Z 153DEG 17KT 3412 10989

MAS
Special weather statement, Aug 11, 6:10 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
510 PM MST TUE AUG 11 2015

AZZ013-040-120100-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
510 PM MST TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NAVAJO COUNTY UNTIL 600
PM MST...

AT 509 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOLBROOK...OR 34 MILES EAST OF WINSLOW...MOVING NORTHWEST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOLBROOK AND JOSEPH CITY.

LAT...LON 3483 10998 3475 11018 3507 11043 3519 11013
TIME...MOT...LOC 0009Z 153DEG 16KT 3487 11013

MAS
Local storm report, Aug 11, 6:12 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
512 PM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      25 SW KAYENTA           36.46N 110.57W
08/11/2015                   NAVAJO             AZ   ARIZONA DPS

            ALONG HWY 160... FLASH FLOODING BETWWEN MP 361 AND
            379... TRAFFIC STOPPED

&&

CORRECTED REMARKS

EVENT NUMBER FGZ1500117

DGV
Local storm report, Aug 11, 6:14 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
514 PM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      ROUGH ROCK              36.41N 109.87W
08/11/2015                   APACHE             AZ   ARIZONA DPS

            FLOODING ON INDIAN ROUTE 59 AT MP 22 AND 33

&&

EVENT NUMBER FGZ1500118

DGV
Local storm report, Aug 11, 6:31 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
531 PM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       PARKS                   35.26N 111.95W
08/11/2015  M1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1500119

DGV
Local storm report, Aug 11, 7:27 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
627 PM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       11 NW PRESCOTT          34.69N 112.59W
08/11/2015  M1.14 INCH       YAVAPAI            AZ   MESONET

            WILLIAMSON VALLEY FD

&&

EVENT NUMBER FGZ1500120

DGV

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:01 PM MDTSpecial Weather StatementFGZ29 min
Aug 11, 6:10 PM MDTSpecial Weather StatementFGZNavajo50 min
Aug 11, 7:56 PM MDTSpecial Weather StatementFGZ49 min
Aug 11, 8:11 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo49 min
Aug 11, 9:10 PM MDTSevere Thunderstorm WarningFGZCoconino50 min
Aug 12, 12:38 AM MDTSpecial Weather StatementFGZYavapai22 min
Aug 12, 1:18 AM MDTSpecial Weather StatementFGZYavapai42 min
Aug 12, 1:19 PM MDTAreal Flood AdvisoryFGZCoconino12 hr
Aug 12, 3:28 PM MDTSevere Thunderstorm WarningFGZCoconino47 min
Aug 12, 4:30 PM MDTSpecial Weather StatementFGZ45 min
Aug 12, 5:39 PM MDTAreal Flood AdvisoryFGZCoconino4 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.